Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 1997, 5:33 PM CDT for McPherson County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 5:33 PM CDT (22:33 UTC)
- Expired
- May 18, 1997, 6:35 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:37 PM CDT | Hail 0.75 | Inman, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
244
WUUS1 KICT 182235 RRA
SVRICT
KSC113-182335-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SUN MAY 18 1997
* SEVERE THUNDERSTORM WARNING FOR
MCPHERSON COUNTY - CENTRAL KANSAS
* UNTIL 635 PM CDT
* SOME TOWNS AFFECTED
INMAN BY 545 PM
MOUNDRIDGE BY 6 PM
MCPHERSON BY 6 PM
* AT 530 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHWEST OF MCPHERSON MOVING EAST AT 30 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
ROSNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:16 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 18, 3:16 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SUN MAY 18 1997 ...SHORT TERM... CONCERN AGAIN IN THE SHORT TERM IS THUNDERSTORMS CHANCES AND SVR POTENTIAL. 18Z SURFACE MAP INDICATED PRE-FRONTAL TROF FROM NC TO SW KANSAS WITH MAIN FRONT STILL BACK INTO CENTRAL NE. AHEAD OF INITIAL WIND SHIFT LINE MOIST AIR MASS REMAINED IN PLACE AS DWPTS WELL ABOVE 60. LATEST ADAP SHOWS BEST MOISTURE CONVERGENCE ALONG THIS PRE-FRONTAL BOUNDARY...BUT WITH 7H TEMPS WARMER THAN YDA...MORE OF A CAP TO OVERCOME TO START CONVECTION. FEEL BEST CHANCE FOR TSRA WILL BE ASSOCIATED WITH ACTUAL COLD FRONT THAT PUSHES S ACROSS CENTRAL ZONES THIS EVENING AND INTO SC/SE ZONES LATER. ALSO...ETA HINTS AT WEAK 5H SHEAR AXIS DIVING SOUTH THROUGH CWA TONIGHT. THUS...FORCING ALONG FRONT AND SHEAR AXIS ALONG WITH APPROACH OF RR QUAD OF UPPER JET SHOULD FIRE TSRA TONIGHT. STILL...WILL LEAN TOWARD MORE CONSERVATIVE FAN POPS. MODIFIED SOUNDINGS INDICATE CAPES BETWEEN 3500-4500 J/KG AND LI/S BLO AOB -10. AS A RESULT...STORMS THAT DO FIRE WILL HAVE THE POTENTIAL FOR LARGE HAIL/DAMAGING WINDS. MODELS IN SIMILAR AGREEMENT IN TIMING OF COLD FRONTAL PASSAGE AND LITTLE DIFFERENCES WERE NOTED THROUGH 24HRS. AS FOR TEMPS...SFC ANALYSIS SHOWS DWPTS INTO MIDDLE 40S ACROSS NORTHERN NE BEHIND FRONT. WITH GOOD CAA BEHIND FRONT WILL LEAN TWD COOLER FAN NUMBERS FOR LOWS...ESPECIALLY IN CENTRAL KANSAS WHICH WILL BE CLOSER TO SURFACE RIDGE. HYSELL ...LONG TERM... MAJOR CHGS SLATED FOR CWA 24-48 HRS AS CDFNT DRAPED FM SFC LO OVR SC IA ACRS SRN NE-EC CO CONTS MOVG SE. FNT TO EXIT ST 13-15Z W/ ALL MDLS DPCTG VRY STG H95-H85 WRAP-ARND W/ GRTST MAG 12-18Z. WHEN CUPLD W/ VRY STG CAA & THESE LVLS MON TO BE GREAT DAY TO CLEAN THE HOUSE. SOAKED AMS DNSTRS TO INTERACT W/ STRENGTHENING H7 S/W CRSG KS 06-18Z TO INDUCE WDSPRD SHRA/TS ACRS CWA W/ GRTST CHC OF TS IN SC & SE. WENT AT LEAST LKLY POPWS ACRS THE BOARD TMRW W/ EMPHASIS ON MRNG C SCTR. GVN MAG OF CAA UNDERCUT LWR FAN ABT 1 CAT TMRW'S MAX'S...SPCLY C & SC SXNS. SKIES CLR MON NGT IN RESPONSE TO H95-H85 HIGHS & UPR RDGS BLDG INTO RGN & W/ INVERTED SFC RDG POSND OVR MST OF GRT PLNS ERY TUE MRNG TO SLACKEN SFC GRAD WENT SLGTLY BLO MOS ON 3RD PD MINS. GREAT WX TUE AS ABV-MENTIONED SFC RDG PUSHES E TO INDUCE RTNG SE FLO & WHEN CUPLD W/ FRLY DRY AMS TEMPS TO REBOUND BUT GVN COLD START & XPCTD SE COMP STILL FVRD MORE CONSERVATIVE FAN LVLS. ES RSL 050/058 041/069 04680 SLN 056/058 040/067 04680 ICT 058/062 043/067 050 046+3 HUT 057/060 042/068 046+3 CNU 059/062 045/066 045+4
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 62 min |
| May 18, 5:51 PM CDT | Tornado Warning | ICT | Reno | 34 min |
| May 18, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| May 18, 6:42 PM CDT | Tornado Warning | ICT | Reno | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.